Alert archive / Utah / Special Weather Statements in 2013

Special Weather Statement, NWS Salt Lake City, UT

August 2, 2013Emery County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 2, 2013, 8:09 PM MDT for Emery County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 8:09 PM MDT (02:09 UTC)
Expired
Aug 2, 2013, 8:45 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 238 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3704 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WWUS85 KSLC 030209
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
809 PM MDT FRI AUG 2 2013

UTZ010-012-013-517-030245-
CASTLE COUNTRY UT-CENTRAL AND SOUTHWEST MOUNTAINS UT-SAN RAFAEL SWELL
UT-WASATCH PLATEAU/BOOK CLIFFS UT-
809 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANPETE...NORTHERN
EMERY AND SOUTHERN CARBON COUNTIES UNTIL 845 PM MDT...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF THUNDERSTORMS ACROSS NORTHWEST EMERY...EXTREME SOUTHEAST 
SANPETE AND SOUTHERN CARBON COUNTIES. MOVEMENT WAS TO THE NORTHEAST 
AT AROUND 30 MPH.

PENNY TO NICKEL SIZE HAIL AND HEAVY RAINS ARE EXPECTED WITH ANY OF 
THESE STORMS. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWEST EMERY COUNTY...
  RURAL SOUTHERN CARBON COUNTY...
  RURAL SOUTHEAST SANPETE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3951 11135 3958 11014 3903 11045 3904 11150
TIME...MOT...LOC 0205Z 235DEG 14KT 3924 11068

$$

CONGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:19 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 4:19 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT FRI AUG 2 2013

.SYNOPSIS...A DRYING SOUTHWESTERLY FLOW ALOFT WILL BRING DRY AND
STABLE CONDITIONS TO ALL BUT EXTREME SOUTHEASTERN UTAH THIS
WEEKEND. HIGH PRESSURE BULGING WEST WILL BRING A MODEST MOISTURE
SURGE TO MAINLY EASTERN UTAH THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...RETURN FLOW MOISTURE ROTATING AROUND AN AREA OF
ELONGATED HIGH PRESSURE...CENTERED OVER TEXAS...ONLY CLIPPING FAR
SOUTHEASTERN UTAH AT THIS TIME. A FEW CELLS HAVE DEVELOPED THIS
AFTERNOON IN VICINITY OF LAKE POWELL BUT HAVE THUS FAR REMAINED
ISOLATED. PWAT NEAR AN 1 INCH AND FOCUSED IN THE LOWER LEVELS
THERE COMBINED WITH SURFACE BASED INSTABILITY WILL ALLOW BRIEF
HEAVY RAINFALL WITH THESE STORMS FOR THE NEXT FEW HOURS.

DEEPEST MOISTURE WILL CONTINUE TO GRADUALLY SHIFT EAST TONIGHT
ALLOWING FOR AN EVEN DRIER DAY TO BE HAD TOMORROW. DRY SOUTHWEST
FLOW ALOFT ENCOMPASSING ALL AREAS AT THAT TIME. TEMPS REMAINING
NEAR NORMAL MOST ALL AREAS ACROSS THE REGION.

THIS DRY SOUTHWESTERLY FLOW ALOFT WILL REMAIN DOMINANT WELL INTO
SUNDAY BEFORE MOISTURE MODERATELY RETURNS FROM THE SOUTH.
AMPLIFICATION OF THE PACIFIC NORTHWEST TROUGH CURRENTLY NOTED IN
WATER VAPOR WILL ALLOW SAID HIGH PRESSURE TO BUILD BACK INTO THE
AREA ALLOWING MORE OF A SOUTHERLY FLOW AT THAT TIME. ALTHOUGH
TEMPS WILL BE TRENDING TO INCREASE IT WILL BE ONLY A NOTCH OR TWO
ABOVE CLIMO. INSTABILITY LOOKS VERY LIMITED WITH SURGE PER BUFRS SO
THREAT OF CONVECTION AND ASSOCIATED PRECIP REMAINS ON THE LOW
SIDE AND ONLY GRADUALLY INCREASING THROUGH MIDWEEK AS FLOW BECOMES
MORE ESTABLISHED.

GFS/EC SLIGHTLY DIVERGE REGARDING EXTENT OF AFOREMENTIONED TROUGH
AMPLIFICATION COME MIDWEEK AND TRACK THEREAFTER...SLIGHTLY
DIFFERENT FLOW PATTERNS AS SUCH. THIS SAID...THE AFFECT ON SENSIBLE
WEATHER PLAYS OUT QUITE SIMILARLY IN 12Z RUNS ALLOWING A NET
DRYING TREND TO TAKE FORM LATE WEEK AS RETURN FLOW AGAIN SHIFTS
EAST IN RESPONSE TO AN INLAND TURN OF THE TROUGH.

&&

.AVIATION...VFR CONDITIONS UNDER MOSTLY CLEAR SKIES WILL REMAIN IN
PLACE AT THE KSLC TERMINAL THROUGH THE VALID TAF PERIOD. NORTHWEST
WINDS WILL SWITCH BACK SOUTHEAST AT OR SLIGHTLY AFTER NORMAL
TIMING TONIGHT...THIS IN THE 04-05Z TIMEFRAME.

&&

.FIRE WEATHER...HIGH PRESSURE REMAINS IN PLACE OVER THE FORECAST
AREA. THE AIRMASS IS MOSTLY DRY EXCEPT WITH SOME LINGERING MOISTURE
OVER SOUTHEAST UTAH. A PACIFIC TROUGH MOVING OVER THE RIDGE IS
KEEPING SOUTHWEST WINDS SOMEWHAT ENHANCED OVER THE FORECAST AREA.
THIS IS RESULTING IN CONDITIONS FAVORABLE FOR CRITICAL FIRE WEATHER
CONDITIONS OVER PARTS OF SOUTHWEST UTAH. DRIER AIR WILL SPREAD
ACROSS THE ENTIRE DISTRICT TOMORROW...AND WINDS WILL BE ON THE
DECREASE THROUGH THE WEEKEND. MOISTURE WILL START TO RETURN TO
SOUTHEAST UTAH BEGINNING EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ495.

WY...NONE.
&&

MERRILL/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 2, 5:03 AM MDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 AM MDT FRI AUG 2 2013

UTZ001>016-019>021-517-518-WYZ021-031115-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
503 AM MDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL COMBINE WITH LOW HUMIDITY VALUES TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS THE WESTERN VALLEYS OF
SOUTHWEST UTAH.

MOISTURE WILL CONTINUE TO DECREASE ACROSS THE EASTERN HALF OF THE
OUTLOOK AREA TODAY. A FEW THUNDERSTORMS PRODUCING STRONG GUSTY WINDS
AND WETTING RAINS ARE EXPECTED OVER SOUTHEAST UTAH IN THE LAST
REMAINING AREA OF MOISTURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRYING TREND WILL CONTINUE FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 2, 3:15 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      1 NW CAINEVILLE         38.34N 111.03W
08/01/2013                   WAYNE              UT   PARK/FOREST SRVC

            LARGE FLASH FLOOD THAT FLOWED ACROSS SR24 INTO CAINEVILLE
            FROM CAPITOL REEF NP. DOWNSTREAM, THE FREMONT RIVER ROSE
            4 FT.

&&

BMCINERN
Special weather statement, Aug 2, 8:09 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
809 PM MDT FRI AUG 2 2013

UTZ010-012-013-517-030245-
CASTLE COUNTRY UT-CENTRAL AND SOUTHWEST MOUNTAINS UT-SAN RAFAEL SWELL
UT-WASATCH PLATEAU/BOOK CLIFFS UT-
809 PM MDT FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANPETE...NORTHERN
EMERY AND SOUTHERN CARBON COUNTIES UNTIL 845 PM MDT...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ACROSS NORTHWEST EMERY...EXTREME SOUTHEAST
SANPETE AND SOUTHERN CARBON COUNTIES. MOVEMENT WAS TO THE NORTHEAST
AT AROUND 30 MPH.

PENNY TO NICKEL SIZE HAIL AND HEAVY RAINS ARE EXPECTED WITH ANY OF
THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWEST EMERY COUNTY...
  RURAL SOUTHERN CARBON COUNTY...
  RURAL SOUTHEAST SANPETE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3951 11135 3958 11014 3903 11045 3904 11150
TIME...MOT...LOC 0205Z 235DEG 14KT 3924 11068

CONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:20 PM MDTAreal Flood AdvisorySLCKane3 hr
Aug 2, 8:56 PM MDTSpecial Weather StatementSLCCarbon49 min

Nearby

Special Weather Statements in Utah, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.